Texas, 2022

High Wind in Texas, April 22 to 23, 2022

April 22 to 23, 2022 · NWS AMA · 5 events in 4 counties and zones

A very strong upper level storm system moved across the Four Corners Region on the 22nd. This system brought a high wind event to the combined Oklahoma and Texas Panhandles during the day, and led to development of severe thunderstorms that produced hail up to the size of baseballs and wind gusts up to 75 mph in the late afternoon and evening.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very strong upper level storm system moved across the Four Corners Region on the 22nd. This system brought a high wind event to the combined Oklahoma and Texas Panhandles during the day, and led to development of severe thunderstorms that produced hail up to the size of baseballs and wind gusts up to 75 mph in the late afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 22, 11:26 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 22, 11:26 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1226 PM CDT Fri Apr 22 2022

.AVIATION...18Z TAFs...
VFR conditions should prevail through much of the upcoming period
along with strong southerly winds which should veer to west-
southwesterly as a Pacific cold front arrives late this evening.
Otherwise, primary uncertainty is the potential for thunderstorms.
Probability seems just high enough to introduce mentions at
AMA/GUY with this issuance. Amendments will be issued as timing
becomes more certain or if storms fail to develop.

Ferguson

&&

.PREV DISCUSSION... /Issued 409 AM CDT Fri Apr 22 2022/

SHORT TERM...Today and tonight.
Southwesterly flow aloft will prevail across the Panhandles today
through this evening ahead of a closed upper low tracking east
across the Great Basin region and across the central U.S. Rockies
by tonight. The closed upper low is expected to lift north and
east into the northern Plains states by 12Z Saturday. Main upper
support from the approaching upper system will begin to impact the
forecast area by 21Z today to 00Z Saturday with convection
developing over the far western Panhandles and then increasing in
coverage and intensity as the convection moves eastward during the
evening hours. The main severe weather threat from the convection
is expected to be from about 21Z to 22Z today until around 06Z
Saturday, although convection will linger through most of the
overnight hours tonight.

Surface low over Colorado with a dryline extending south across
the eastern Plains of New Mexico today will mix toward the New
Mexico state line by 00Z to 03Z Saturday. The surface low to track
east into Kansas tonight with the dryline continuing to mix east
across the forecast area to either along or off the Caprock over
the eastern Panhandles or near the Oklahoma state line by 12Z
Saturday.

Schneider

FIRE WEATHER...Today.
With the dryline remaining west of the Panhandles in eastern New
Mexico all day today until around mid evening, decided to hold off
on upgrading the Fire Weather Weather Watch and instead focus on
elevated fire weather conditions for the extreme western Panhandles
near to the state line with New Mexico. Gulf moisture surging
west and north should keep minimum relative humidity values of 20
to 30 percent across the far western Panhandles except for
humidity values as low as 12 to 15 percent near Kenton Oklahoma in
the very far northwest portions of Cimarron County. Will issue a
RFD for the western Panhandles today and emphasize on the extreme
western parts of the counties from Cimarron to Deaf Smith reaching
elevated conditions.

Schneider

LONG TERM...Saturday through Thursday.
A return to dry weather is anticipated for Saturday through
Thursday as the residual upper level trof slides east of the area
and is replaced by an upper level ridge of high pressure which
slowly migrates eastward to the plains states by Monday night and
remains in the vicinity through Thursday. The one exception to
the completely dry forecast is over the far northwest sections
Sunday night as the residual upper level trof moves across the
southern high plains. This feature could generate precipitation
over the higher terrain over southern CO and northern NM Sunday
and Sunday night, with some of that spilling into the far
northwest zones Sunday night in the form of light rain showers.
NBM slight chance to low end chance pops seem to capture this
scenario and were utilized in the pop grids for Sunday night.
After a gradual cool down Saturday through Monday, temperatures
are expected to rise to above normal values during the middle to
latter part of next week.

02

FIRE WEATHER...Saturday through Thursday.
For Saturday, any elevated to critical fire weather conditions
will be highly dependent on where and how much rainfall occurs
late this afternoon and tonight. These details should become
better defined later this afternoon and tonight.

For Tuesday and Wednesday, elevated to possibly critical fire
weather conditions may develop across western and northwestern
sections of the area.

For Thursday, elevated to possibly critical fire weather conditions
may develop across western and central sections of the Oklahoma
and Texas Panhandles.

02

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning until 1 AM CDT Saturday for the following
     zones: Dallam...Hansford...Hartley...Lipscomb...Ochiltree...
     Sherman.

     Wind Advisory until 1 AM CDT Saturday for the following zones:
     Armstrong...Carson...Collingsworth...Deaf Smith...Donley...
     Gray...Hemphill...Hutchinson...Moore...Oldham...Palo Duro
     Canyon...Potter...Randall...Roberts...Wheeler.

OK...High Wind Warning until 1 AM CDT Saturday for the following
     zones: Beaver...Cimarron...Texas.

&&

77/16
Hazardous weather outlook, Apr 22, 3:41 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
441 AM CDT Fri Apr 22 2022

OKZ001>003-TXZ001>020-317-222100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
441 AM CDT Fri Apr 22 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Thunderstorms are forecast to develop late this afternoon and
tonight across the Oklahoma and Texas Panhandles. Some storms may
become severe, with damaging winds, large hail, and isolated
tornadoes the primary hazards.

Sustained south winds to around 40 mph with gusts of 60 to 70 mph
are expected this afternoon and tonight across the Oklahoma and
far northern Texas Panhandles. A High Wind Warning is in effect
for this area from Noon today until 1 AM CDT Saturday. For the
remainder of the Texas Panhandle, a Wind Advisory is in effect
from Noon today until 1 AM Saturday for south winds of 35 to 39
mph with gusts up to 55 mph.

Elevated fire weather conditions are expected to develop late this
morning until mid evening across the far western sections of the
Oklahoma and Texas Panhandles near the Texas and New Mexico state
line due to south to southwest winds of 25 to 35 mph with higher
gusts along with minimum relative humidity values around 12 to 15
percent.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Elevated to critical fire weather conditions will be possible
across the Oklahoma and Texas Panhandles on Saturday, and across
western and northwestern sections of the area Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert for possible
activation late this afternoon and evening.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today, Saturday,
and Tuesday through Thursday.

02

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Potter

When
April 22, 12:51 PM CST
Where
Potter forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The ASOS located at the Amarillo Airport measured a wind gust of 60 mph at 1351 CDT.

High Wind, Hartley

When
April 22, 1:53 PM CST
Where
Hartley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The ASOS located at the Dalhart airport measured a wind gust of 66 mph at 1453 CDT.

High Wind, Moore

When
April 22, 3:49 PM CST
Where
Moore forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

A mesonet station located to near Dumas, TX measured a wind gust of 62 mph at 1649 CDT.

High Wind, Ochiltree

When
April 22, 6:56 PM CST
Where
Ochiltree forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Shingles were blown off of a roof in Booker, TX. The strong wind gusts also brought down tree limbs about 1 in diameter.

High Wind, Moore

When
April 23, 12:35 AM CST
Where
Moore forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

A mesonet station located 3 mile SE of Dumas measured a wind gust of 58 mph at 0135 CDT.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019801, 1019802, 1019803, 1019804, 1019917.